Is pain on the inner side of the upper leg normal after vein ablation on the 5th day after surgery?

Doctor Answers 5

Discomfort after venous ablation

Yes, pain on the inner side of the upper thigh is quite common after vein ablation and can last for several weeks.  The greater saphenous vein runs along the inner thigh, so patients often describe a "pulling" sensation in this area that can last several weeks as the vein begins to retract and shrink.  Compressions stockings, walking and anti-inflammatory medication can help reduce the discomfort.


Atlanta Physician
5.0 out of 5 stars 2 reviews

Pain below the knee after venous ablation


Thank you for your question.

If the ablation puncture site is in the lower thigh, pain below the knee may indicate closure extension of the great saphenous vein. If a Duplex scan was done and no deep vein clots were found, rest assured that the pain will subside with ibuprofen and topical heat. 

If you develop swelling or more pain, go to the emergency room or see the physician who did the ablation for evaluation.

Best
Dr Karamanoukian

Is pain on the inner side of the upper leg normal after vein ablation on the 5th day after surgery?

Nothing to worry about at this stage. topical NSAID and systemic tablets ( if no contraindication) are very helpful. Support stockings can help with the discomfort. There are topical creams off the counter that can help to reduce the brusing

Sameh Dimitri, MD
London Vascular Surgeon

Pain after vein ablation

Thanks for posting! It is typical to see discomfort such as you describe after endovenous ablation. Use over the counter NSAIDs to help. If the pain worsens or you notice swelling or redness of the leg contact your surgeon. Be well, Dr. M

Jared Mallalieu, DO
Annapolis General Surgeon
5.0 out of 5 stars 8 reviews

Vein ablation.

Pain in the area that you describe is one of the most common complaints post vein ablation and is a normal post procedure finding.  This is due to the treated vein contracting following the ablation and the tumescent anesthesia wearing off. Heat to the area and ibuprofen helps.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.